Florida, 2016

Heavy Rain in Florida, September 19, 2016

September 19, 2016 · NWS JAX · 3 events in 2 counties and zones

A mid an upper level shortwave trough moved across the western Florida panhandle with PWATs near 2 inches. The moist and unstable airmass combined with lift from the trough and sea breeze and outflows produced heavy rainfall and a few strong storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A mid an upper level shortwave trough moved across the western Florida panhandle with PWATs near 2 inches. The moist and unstable airmass combined with lift from the trough and sea breeze and outflows produced heavy rainfall and a few strong storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 19, 7:36 PM EST, 49 minutes earlier.

Area forecast discussion, Sep 19, 7:36 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
836 PM EDT MON SEP 19 2016

.UPDATE...Convection increased near the east coast this evening as
outflows merged with sea breeze front. Showers/storms gradually
weakening now but will likely linger overnight as upper trough
pushes into the area providing lift. Heavy downpours will be the
main feature this evening.

&&

.AVIATION...Evening storms will produce IFR/MVFR conditions in
heavy downpours at ne Fl TAF sites. Expect VFR conditions to
prevail outside of shower activity. Patchy fog possible late
tonight especially where rain occurred this evening.

&&

.MARINE...Light winds and seas tonight over the coastal waters.
Showers and thunderstorms will move into the waters mainly south
of Fernandina Beach.

Rip Currents: Moderate risk.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  90  71  87 /  30  40  20  50
SSI  72  86  74  85 /  40  40  20  50
JAX  72  89  72  87 /  50  60  20  60
SGJ  73  88  75  86 /  60  60  30  50
GNV  72  89  72  90 /  30  60  20  60
OCF  73  89  72  90 /  20  60  30  60

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Zibura/Kennedy/Shuler
Hazardous weather outlook, Sep 19, 3:50 AM EST, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
450 AM EDT MON SEP 19 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-200900-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
450 AM EDT MON SEP 19 2016

...NUMEROUS SHOWERS AND STORMS THIS AFTERNOON...
...MODERATE RISK OF RIP CURRENTS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED AHEAD OF A WEAKENING COLD FRONT THAT WILL BE MOVING INTO
OUR AREA. HEAVY DOWNPOURS AND FREQUENT LIGHTNING STRIKES WILL BE
THE PRIMARY HAZARDS. STORMS WILL MOVE EAST AT 10 TO 15 MPH.

LINGERING EAST SWELLS WILL PRODUCE A MODERATE RISK OF RIP CURRENTS
AT NORTHEAST FLORIDA BEACHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST
DURING THE PERIOD. THE MAIN CONCERNS WILL BE HEAVY DOWNPOURS AND
FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Sep 19, 5:57 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
657 PM EDT MON SEP 19 2016

FLZ033-125-192345-
COASTAL DUVAL FL-ST. JOHNS FL-
657 PM EDT MON SEP 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 745 PM EDT...

AT 657 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NOCATEE...OR 9 MILES EAST OF FRUIT COVE...MOVING SOUTHEAST AT 20 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
SAINT AUGUSTINE...WORLD GOLF VILLAGE...PALM VALLEY...
SOUTH PONTE VEDRA...BAYARD...VILANO BEACH...SAWGRASS...NOCATEE...
DURBIN AND GUANA RIVER STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2987 8126 2999 8163 3012 8155 3010 8154
      3011 8151 3014 8153 3027 8145 3018 8135
TIME...MOT...LOC 2257Z 296DEG 16KT 3012 8147

AK
Special weather statement, Sep 19, 6:01 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
701 PM EDT MON SEP 19 2016

FLZ024-025-124-125-192345-
COASTAL NASSAU FL-INLAND NASSAU FL-COASTAL DUVAL FL-INLAND DUVAL FL-
701 PM EDT MON SEP 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU AND NORTH
CENTRAL DUVAL COUNTIES UNTIL 745 PM EDT...

AT 701 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF CALLAHAN...MOVING SOUTHEAST AT 20 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
YULEE AND OCEANWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3063 8144 3044 8161 3064 8186 3074 8166
      3074 8165 3073 8165 3073 8164
TIME...MOT...LOC 2301Z 304DEG 15KT 3065 8173

AK
Special weather statement, Sep 19, 6:03 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
703 PM EDT MON SEP 19 2016

FLZ037-038-192345-
FLAGLER FL-PUTNAM FL-
703 PM EDT MON SEP 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUTNAM AND CENTRAL
FLAGLER COUNTIES UNTIL 745 PM EDT...

AT 703 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ANDALUSIA...MOVING EAST AT 15 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
BUNNELL...CRESCENT CITY...POMONA PARK...ANDALUSIA...LAKE COMO AND
ESPANOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2930 8124 2936 8142 2940 8142 2940 8143
      2938 8145 2937 8147 2943 8164 2961 8157
      2956 8117
TIME...MOT...LOC 2303Z 284DEG 14KT 2950 8152

AK
Special weather statement, Sep 19, 6:19 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
719 PM EDT MON SEP 19 2016

FLZ033-038-200000-
FLAGLER FL-ST. JOHNS FL-
719 PM EDT MON SEP 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. JOHNS AND
NORTHERN FLAGLER COUNTIES UNTIL 800 PM EDT...

AT 718 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PICOLATA...OR 11 MILES SOUTHEAST OF GREEN COVE SPRINGS...MOVING
EAST AT 15 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
PALM COAST...SAINT AUGUSTINE...HASTINGS...SAINT AUGUSTINE BEACH...
MARINELAND...SAINT AUGUSTINE SHORES...SAINT AUGUSTINE SOUTH...BUTLER
BEACH...CRESCENT BEACH AND DUPONT CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2961 8152 2976 8153 2982 8157 2997 8158
      2988 8126 2956 8118
TIME...MOT...LOC 2318Z 282DEG 15KT 2991 8151

AK
Special weather statement, Sep 19, 6:38 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
738 PM EDT MON SEP 19 2016

FLZ024-025-125-200000-
INLAND NASSAU FL-COASTAL DUVAL FL-INLAND DUVAL FL-
738 PM EDT MON SEP 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU AND CENTRAL
DUVAL COUNTIES UNTIL 800 PM EDT...

AT 737 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RATLIFF...OR NEAR CALLAHAN...MOVING SOUTHEAST AT 15 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...JACKSONVILLE INTERNATIONAL ARPT...OCEANWAY...
BRYCEVILLE...RATLIFF...NASSAU VILLAGE-RATLIFF...CISCO GARDENS...
NORMANDY...WHITEHOUSE AIR FIELD AND JACKSONVILLE HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3044 8154 3021 8181 3037 8204 3040 8204
      3059 8177
TIME...MOT...LOC 2337Z 294DEG 14KT 3048 8181

AK
Special weather statement, Sep 19, 7:09 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
809 PM EDT MON SEP 19 2016

FLZ033-038-200100-
FLAGLER FL-ST. JOHNS FL-
809 PM EDT MON SEP 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. JOHNS AND
NORTHWESTERN FLAGLER COUNTIES UNTIL 900 PM EDT...

AT 808 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF SAINT AUGUSTINE SHORES...OR 7 MILES EAST OF
HASTINGS...MOVING SOUTHEAST AT 10 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 40 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
HASTINGS...SAINT AUGUSTINE SHORES...ELKTON...
DUPONT CENTER AND SPUDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2954 8136 2964 8152 2976 8153 2977 8154
      2990 8145 2981 8130 2966 8125
TIME...MOT...LOC 0008Z 309DEG 15KT 2972 8138

AK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Marion

When
September 19, 8:25 PM EST to 10:25 PM EST
Where
Marion County, 1.51 mi NNE of Peoples City
Reported by
Public
Coordinates
29.450, -82.040

Measured rainfall was 3.26 inches this evening.

Heavy Rain, St. Johns

When
September 19, 8:25 PM EST to 10:25 PM EST
Where
St. Johns County, 1.92 mi ESE of Palmo
Reported by
Public
Coordinates
29.960, -81.540

Measured rainfall was 3.12 inches near World Golf Village.

Heavy Rain, Marion

When
September 19, 10:25 PM EST
Where
Marion County, 0.6 mi E of Eureka
Reported by
Public
Coordinates
29.370, -81.910

Evening rainfall was 3.53 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658179, 658180, 658178.